Conservation laws and conserved quantities for laminar two-dimensional and radial jets. (English) Zbl 1177.35171

Summary: A systematic way to derive the conserved quantities for the liquid jet, free jet and wall jet using conservation laws is presented. Both two-dimensional and radial jets are considered. The jet flows are described by Prandtl’s momentum boundary layer equation and the continuity equation. The multiplier approach (also know as variational derivative approach) is first applied to construct a basis of conserved vectors for the system. The basis consists of two conserved vectors. By integrating the corresponding conservation laws across the jet and imposing the boundary conditions, conserved quantities are derived for the liquid jet and the free jet. The multiplier approach is then applied to construct a basis of conserved vectors for the third-order partial differential equation for the stream function. The basis consists of two local conserved vectors one of which is a non-local conserved vector for the system. The conserved quantities for the free jet and the wall jet are derived from the corresponding conservation laws and boundary conditions. The approach gives a unified treatment to the derivation of conserved quantities for jet flows and may lead to a new classification of jets through conserved vectors and their multipliers.


35Q35 PDEs in connection with fluid mechanics
76D25 Wakes and jets
76M30 Variational methods applied to problems in fluid mechanics
Full Text: DOI


[1] Schlichting, H., Laminare Strahlausbreitung, Z. Angew. Math. Mech., 13, 260-263 (1933)
[2] Schlichting, H., Boundary Layer Theory (1968), McGraw-Hill: McGraw-Hill New York, pp. 170-174
[3] Squire, H. B., (Gorter, H.; Tollmien, W., 50 fahre Grenzschichtforschung (1955), Braunschweig: Braunschweig Vieweg), 47-54 · Zbl 0068.19702
[4] Riley, N., Radial jets with swirl, Part I. Incompressible flow, Q. J. Mech. Appl. Math., 15, 435-458 (1962) · Zbl 0112.19004
[5] Schwarz, W. H., The radial free jet, Chem. Eng. Sci., 18, 779-786 (1963)
[6] Glauert, M. B., The wall jet, J. Fluid Mech., 1, 625-643 (1956)
[7] Watson, E. J., The radial spread of a liquid jet over a horizontal plane, J. Fluid Mech., 20, 481-499 (1964) · Zbl 0129.20002
[8] Mason, D. P., Group invariant solution and conservation law for free laminar two-dimensional jet, J. Nonlinear Math. Phys., 9, 92-101 (2002) · Zbl 1362.76049
[9] Steudel, H., Uber die Zuordnung zwischen invarianzeigenschaften und Erhaltungssatzen, Zeit Naturforsch., 17 A, 129-132 (1962)
[10] Olver, P. J., Applications of Lie Groups to Differential Equations (1993), Springer: Springer New York, pp. 435-458 · Zbl 0785.58003
[11] Anco, S. C.; Bluman, G. W., Direct construction method for conservation laws of partial differential equations. Part I: Examples of conservation law classification, European J. Appl. Math., 13, 545-566 (2002) · Zbl 1034.35070
[12] Naz, R.; Mason, D. P.; Mahomed, F. M., Comparison of different approaches to conservation laws for some partial differential equations in fluid mechanics, Appl. Math. Comput. (2008) · Zbl 1153.76051
[13] Batchelor, G. K., An Introduction to Fluid Dynamics (1967), Cambridge University Press, pp. 75-79 · Zbl 0152.44402
[14] Gillespie, R. P., Integration (1967), Oliver and Boyd: Oliver and Boyd Edinburgh, pp. 113-116
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.